A woman's menstrual cycle encompasses the changes her body goes through to prepare for a pregnancy. It typically lasts for 28 days, but can range from 21 to 35 days for adults. There are a variety of things that can affect the quality of the cycle, the length, the amount of bleeding and the severity of pelvic pain or cramps. Aspirin is typically used in association with the menstrual cycle to relieve pain, but some research shows the drug also can shorten the entire menstrual cycle.
Other People Are Reading
There does not appear to be extensive research on the subject, but one published study from 1984, "Effect of Aspirin on the Luteal Phase of Human Menstrual Cycle," showed aspirin caused shortening of the cycle length and the luteal phase duration. The luteal phase, or premenstrual phase, begins the day of ovulation, anywhere from day seven to day 22, and normally lasts 13 to 15 days until a new cycle begins. Evidence showed the treated women had a deficiency of corpus luteum, an essential endocrine in pregnancy that develops during the luteal phase. The study was conducted on 10 women, who received 3 grams of aspirin daily for 20 days starting from the fifth day of their cycle.
Benefits of Aspirin
There are benefits of aspirin in conjunction with menstrual periods. Any non-steroidal anti-inflammatory drug (NSAID), including aspirin, can help reduce menstrual cramps by lowering the level of the prostaglandin hormone.
While aspirin is considered one of the oldest cramp relief medications, it is mild in comparison to newer antiprostaglandin drugs, such as ibuprofen. It should be taken with food because it can cause stomach discomfort, especially if you have a peptic ulcer or heartburn. It can end up worsening the symptoms.
It is also used to help with blood clotting and can prolong menstrual bleeding, so generally, ibuprofen proves more effective in pain relief.
Aside from potential side effects such as prolonged bleeding and gastrointestinal effects, aspirin must not be used by people under the age of 20. In children and adolescents, aspirin contributes to a risk of Reye's syndrome, a dangerous, potentially fatal disease that targets the brain and liver. The exact cause is unknown, but it is associated with children who have taken aspirin for viruses.
Ibuprofen is an antiprostaglandin drug, also known as an NSAID, that has proven effective for menstrual cramp relief. It is sold over the counter as Advil, Nuprin or Motrin. There also other remedies, such as Midol, that contain a combination of aspirin, caffeine and muscle relaxants.
Acetaminophen, such as Tylenol, can also help if NSAIDs do not relieve the pain.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for